On a selection and ranking procedure for gamma populations

  • Shanti S. Gupta


The problem of selecting a subset of k gamma populations which includes the “best” population, i.e. the one with the largest value of the scale parameter, is studied as a multiple decision problem. The shape parameters of the gamma distributions are assumed to be known and equal for all the k populations. Based on a common number of observations from each population, a procedure R is defined which selects a subset which is never empty, small in size and yet large enough to guarantee with preassigned probability that it includes the best population regardless of the true unknown values of the scale parameters θi. Expression for the probability of a correct selection using R are derived and it is shown that for the case of a common number of observations the infimum of this probability is identical with the probability integral of the ratio of the maximum of k-1 independent gamma chance variables to another independent gamma chance variable, all with the same value of the other parameter. Formulas are obtained for the expected number of populations retained in the selected subset and it is shown that this function attains its maximum when the parameters θi are equal. Some other properties of the procedure are proved. Tables of constants b which are necessary to carry out the procedure are appended. These constants are reciprocals of the upper percentage points of Fmax, the largest of several correlated F statistics. The distribution of this statistic is obtained.


  1. [1]
    M. S. Bartlett and D. G. Kendall, “The statistical analysis of variance-heterogeneity and the logarithmic transformation,”J. Roy. Stat. Soc. Suppl., Vol. 8 (1946), pp. 128–138.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    R. E. Bechhofer, “A single-sample multiple decision procedure for ranking means of normal populations with known variances,”Ann. Math. Stat., Vol. 25 (1954), pp. 16–29.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    R. E. Bechhofer and M. Sobel, “A single-sample decision procedure for ranking variances of normal population,”Ann. Math. Stat., Vol. 25 (1954), pp. 273–289.MathSciNetMATHCrossRefGoogle Scholar
  4. [3a]
    H. A. David, “On the application to statistics of an elementary theorem in probability,”Biometrika, Vol. 43 (1956), pp. 85–91.MathSciNetMATHCrossRefGoogle Scholar
  5. [3b]
    D. J. Finney, “The joint distribution of variance ratios based on a common error mean square,”Ann. Eugen., Lond., Vol. 11 (1941), pp. 136–140.MathSciNetMATHCrossRefGoogle Scholar
  6. [4]
    S. S. Gupta, “On a decision rule for a problem in ranking means,” Mimeograph Series No. 150, Institute of Statistics, University of North Carolina, Chapel Hill, N. C. (1956).MATHGoogle Scholar
  7. [5]
    S. S. Gupta and M. Sobel, “On selecting a subset which contains all populations better than a standard,”Ann. Math. Stat., Vol. 29 (1958), pp. 235–244.MathSciNetMATHCrossRefGoogle Scholar
  8. [6]
    S. S. Gupta and M. Sobel, “ Selecting a subset containing the best of several binomial populations,” Chapter XX, 224-248 in Contributions to Probability and Statistics, Stanford University Press (1960).Google Scholar
  9. [7]
    S. S. Gupta and M. Sobel, “On selecting a subset containing the population with the smallest variance,”Biometrika, Vol. 49 (1962), pp. 495–507.MathSciNetMATHCrossRefGoogle Scholar
  10. [8]
    S. S. Gupta and M. Sobel, “On the smallest of several correlated F statistics,”Biometrika, Vol. 49 (1962), pp. 509–523.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Institute of Statistical Mathematics 1962

Authors and Affiliations

  • Shanti S. Gupta
    • 1
  1. 1.Stanford University and Bell Telephone Laboratories, Inc.USA
  2. 2.Purdue UniversityUSA

Personalised recommendations